Current issues of ACP Journal Club are published in Annals of Internal Medicine


Etiology

Review: Nonaspirin NSAIDs cause adverse gastrointestinal events

ACP J Club. 1992 Mar-April;116:60. doi:10.7326/ACPJC-1992-116-2-060


Source Citation

Gabriel SE, Jaakkimainen L, Bombardier C. Risk for serious gastrointestinal complications related to use of nonsteroidal anti-inflammatory drugs. A meta-analysis. Ann Intern Med. 1991 Nov 15;115:787-96.


Abstract

Objective

To describe the relative risk for serious gastrointestinal complications associated with use of nonaspirin, nonsteroidal anti-inflammatory drugs (NSAID).

Data sources

English-language studies published between 1975 and 1990 on the association between NSAIDs and adverse gastrointestinal events were identified in a MEDLINE search that included the terms anti-inflammatory agents, non-steroidal; gastropathy, toxicity; adverse effects; peptic ulcer; gastric erosion; gastritis; gastric ulcer; and endoscopy, and NSAIDs by name, and through 3 international experts on the topic.

Study selection

526 references were reviewed. From 40 studies that examined the association between NSAIDs and adverse gastrointestinal events, 16 studies were selected that contained a comparison group and an estimate of risk for serious gastrointestinal events that had resulted in hospitalization or death. Studies were excluded from the analysis if the primary objective was to assess effectiveness, if it involved the treatment of persons under 18 years of age, or if it described fewer than 10 patients.

Data extraction

The methodologic quality of each study was assessed, and characteristics of the samples, regimens, and outcomes were extracted by 2 independent reviewers. An overall point estimate of the odds ratio with its 95% confidence interval was calculated for each study.

Main results

The overall summary odds ratio (OR) of the risk for serious gastrointestinal complications associated with NSAID use, derived from 9 case-control and 7 cohort studies, was 2.74 (95% CI 2.54 to 2.97). Summary ORs for selected patient subgroups were age ≥ 60 years (OR 5.52, CI 4.63 to 6.60); age < 60 years (OR 1.65, CI 1.08 to 2.53); women (OR 2.32, CI 1.91 to 2.82); men (OR 2.40, CI 1.85 to 3.11); concomitant compared with nonconcomitant corticosteroid users (OR 1.83, CI 1.20 to 2.78); first gastrointestinal event (OR 2.39, CI 2.16 to 2.65); subsequent or unspecified gastrointestinal event (OR 4.76, CI 4.05 to 5.59); < 1 month of NSAID exposure (OR 8.0, CI 6.37 to 10.06); > 1 month and < 3 months exposure (OR 3.31, CI 2.27 to 4.82); > 3 months exposure (OR 1.92, CI 1.19 to 3.13).

Conclusions

Users of NSAIDs are about 3 times as likely as nonusers to develop serious adverse gastrointestinal events. Selected subgroups of patients at increased risk are elderly persons, concomitant corticosteroid users, and NSAID users in the first 3 months of exposure. Women and men appear to have equal risk.

Source of funding: No external funding.

Address for article reprint: Dr. S.E. Gabriel, Department of Health Sciences Research, Mayo Clinic, 200 First Street SW, Rochester, MN 55905, USA.


Commentary

Nonsteroidal anti-inflammatory drugs (NSAIDs) are among the most widely prescribed drugs in the world, and the most common side effects from these drugs involve the gastrointestinal tract. Gabriel and colleagues report a meta-analysis that summarizes the serious gastrointestinal risks related to these drugs. The advantage of using meta-analysis is that it involves a systematic review of the literature and provides an overall statistical summary of the results. However, the generalizability of this meta-analysis is limited by the fact that the studies were found to have heterogeneous findings. The reasons for the heterogeneity are not explained by the authors, but could be due to differences among NSAIDs, different doses, different patient populations, or different vigor of follow-up. Whatever the cause of the differences, the summary odds ratio may not provide an accurate estimate of the risk.

There are several take-home clinical messages: 1) These and other data suggest a causal relationship between serious gastrointestinal side effects and NSAIDs. 2) The risk is higher in the elderly and in those with a history of treatment for gastrointestinal disorders. 3) Consistent data are not available that show increased safety or toxicity of any individual NSAID. 4) Despite the increased risk, the actual incidence of serious gastrointestinal disease appears to be relatively low. 5) Despite the relatively low incidence of serious side effects, careful consideration should be given to using acetaminophen instead of a NSAID. Acetaminophen is less expensive and has been documented to be effective for one of the most common indications for these drugs, osteoarthritis (1).

Jeffrey L. Carson, MD
University of Medicine & Dentistry of New JerseyNew Brunswick, New Jersey, USA

Jeffrey L. Carson, MD
University of Medicine & Dentistry of New Jersey
New Brunswick, New Jersey, USA


Reference

1. Bradley JD, Brandt KD, Katz BP, Kalsinski LA, Ryan SI. Comparison of an antiinflammatory dose of ibuprofen, an analgesic dose of ibuprofen, and acetaminophen in the treatment of patients with osteoarthritis of the knee. N Engl J Med. 1991;325:87-91.